Skip to main content

Connections Between Metric Characterizations of Superreflexivity and the Radon–Nikodým Property for Dual Banach Spaces

  • Mikhail I. Ostrovskii (a1)

Johnson and Schechtman (2009) characterized superreflexivity in terms of finite diamond graphs. The present author characterized the Radon–Nikodým property (RNP) for dual spaces in terms of the infinite diamond. This paper is devoted to further study of relations between metric characterizations of superreflexivity and the RNP for dual spaces. The main result is that finite subsets of any set M whose embeddability characterizes the RNP for dual spaces, characterize superreflexivity. It is also observed that the converse statement does not hold and that M = l 2 is a counterexample.

Hide All
[1] Amemiya, I. and Ito, T., Weakly null sequences in James spaces on trees. Kodai Math. J. 4 (1981), no. 3, 418425.
[2] Beauzamy, B., Banach-Saks properties and spreading models. Math. Scand. 44 (1979), no. 2, 357384.
[3] Benyamini, Y. and Lindenstrauss, J., Geometric nonlinear functional analysis. Vol. 1, American Mathematical Society Colloquium Publications, 48, American Mathematical Society, Providence, RI, 2000.
[4] Bellenot, S. F., Transfinite duals of quasireflexive Banach spaces. Trans. Amer. Math. Soc. 273 (1982), no. 2, 551577.
[5] Bourgain, J., Remarks on the extension of Lipschitz maps defined on discrete sets and uniform homeomorphisms. In: Geometrical aspects of functional analysis (1985/86), Lecture Notes in Math., 1267, Springer, Berlin, 1987, pp. 157167..
[6] Brunel, A. and Sucheston, L., On B-convex Banach spaces. Math. Systems Theory 7 (1974), no. 4, 294299.
[7] Brunel, A. and Sucheston, L., On J-convexity and some ergodic super-properties of Banach spaces. Trans. Amer. Math. Soc. 204 (1975), 7990.
[8] Brunel, A. and Sucheston, L., Equal signs additive sequences in Banach spaces. J. Funct. Anal. 21 (1976), no. 3, 286304.
[9] Davis, W. J.,Johnson, W. B., and Lindenstrauss, J., The problem and degrees of non-reflexivity. Studia Math. 55 (1976), no. 2, 123139.
[10] Davis, W. J. and Lindenstrauss, J., The problem and degrees of non-reflexivity. II. Studia Math. 58 (1976), no. 2, 179196.
[11] Dvoretzky, A., Some results on convex bodies and Banach spaces. In: Proc. Internat. Sympos. Linear Spaces (Jerusalem, 1960), Jerusalem Academic Press, Jerusalem; Pergamon, Oxford, 1961, pp. 123160..
[12] Giladi, O., Naor, A., and Schechtman, G., Bourgain's discretization theorem. Ann. Fac. Sci. Toulouse Math. 21 (2012), no. 4, 817837.
[13] Gupta, A., Newman, I., Rabinovich, Y., and Sinclair, A., Cuts, trees and `1-embeddings of graphs. Combinatorica 24 (2004), no. 2, 233269.
[14] James, R. C., A separable somewhat reflexive Banach space with nonseparable dual. Bull. Amer. Math. Soc. 80 (1974), 738743.
[15] James, R. C., Nonreflexive spaces of type 2 Israel J. Math. 30 (1978), no. 12. 113.
[16] Johnson, W. B. and G. Schechtman, Diamond graphs and super-reflexivity. J. Topol. Anal. 1 (2009), no. 2, 177189.
[17] Kwapien, S., Isomorphic characterizations of inner product spaces by orthogonal series with vector valued coefficients. Studia Math. 44 (1972), 583595.
[18] Lindenstrauss, J. and Rosenthal, H. P., The Lp spaces. Israel J. Math. 7 (1969), 325349.
[19] Lindenstrauss, J. and Stegall, C., Examples of separable spaces which do not contain `1 and whose duals are non-separable. Studia Math. 54 (1975), no. 1, 81105.
[20] Lindenstrauss, J. and Tzafriri, L., Classical Banach spaces. Lecture Notes in Mathematics, 338, Springer-Verlag, Berlin-New York, 1973.
[21] Lindenstrauss, J. and Tzafriri, L., Classical Banach spaces. I. Sequence spaces. Ergebnisse der Mathematik und ihrer Grenzgebiete, 92, Springer-Verlag, Berlin-New York, 1977.
[22] Ostrovskii, M. I., On metric characterizations of some classes of Banach spaces. C. R. Acad. Bulgare Sci. 64 (2011), no. 6, 775784.
[23] Ostrovskii, M. I., Metric embeddings. Bilipschitz and coarse embeddings into Banach spaces. De Gruyter Studies in Mathematics, 49, Walter de Gruyter, Berlin, 2013.
[24] Ostrovskii, M. I., On metric characterizations of the Radon–Nikod´ym and related properties of Banach spaces. J. Topol. Anal. 6 (2014), no. 3, 441464.
[25] Perrott, J. C. B., Transfinite duals of Banach spaces and ergodic super-properties equivalent to super-reflexivity. Quart. J. Math. Oxford Ser. (2) 30 (1979), no. 117, 99111.
[26] Pisier, G., Sur les espaces de Banach qui ne contiennent pas uniform´ement de `1 n. C. R. Acad. Sci. Paris S´er. A–B 277 (1973), A991–A994.
[27] Pisier, G., Martingales in Banach spaces. In preparation, 2014, preliminary version available at
[28] Pisier, G. and Xu, Q., Random series in the real interpolation spaces between the spaces vp. In: Geometrical aspects of functional analysis. Lecture Notes Math., 1267, Springer, Berlin, 1987, pp. 185209..
[29] Pták, V., Biorthogonal systems and reflexivity of Banach spaces. Czechoslovak Math. J. 9(84) (1959), 319326.
[30] Stegall, C., The Radon–Nikod´ym property in conjugate Banach spaces. Trans. Amer. Math. Soc. 206 (1975), 213223.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Canadian Mathematical Bulletin
  • ISSN: 0008-4395
  • EISSN: 1496-4287
  • URL: /core/journals/canadian-mathematical-bulletin
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed